Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 138, NWS San Angelo, TX

May 28, 2021Kimble County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 28, 2021, 7:06 PM CDT for Kimble County, Texas. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 7:06 PM CDT (00:06 UTC)
Expired
May 28, 2021, 8:00 PM CDT
In force
54 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon
Tornado
Possible
Hail
2.5 in
Wind
60.0 mph

County Kimble County, TX

The radar

The Laughlin AFB radar (KDFX), 140 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:09 PM CDTTSTM WND GST 657 Ssw Segovia, TXWEST TEXAS MESONET SITE AT SEGOVIA 7 SSW MEASURED A WIND GUST OF 65 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 3:41 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 0.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3576 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3576 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1255 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
3.0
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted.

362 
WUUS54 KSJT 290006
SVRSJT
TXC267-290100-
/O.NEW.KSJT.SV.W.0138.210529T0006Z-210529T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service San Angelo TX
706 PM CDT Fri May 28 2021

The National Weather Service in San Angelo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kimble County in west central Texas...

* Until 800 PM CDT.

* At 705 PM CDT, a severe thunderstorm was located over Segovia,
  moving east at 20 mph.

  HAZARD...Tennis ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Kimble County, including the following locations...
  Us-83 Near The Kerr-Kimble County Line, I-10 Near The Kimble-Kerr
  County Line and The Intersection Of I-10 And Us 290.

This includes Interstate 10 between Mile Markers 461 and 477.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 9982 3051 9969 3050 9930 3029 9930
TIME...MOT...LOC 0005Z 291DEG 18KT 3039 9964 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$
1 follow-up statement
461 
WWUS54 KSJT 290025
SVSSJT

Severe Weather Statement
National Weather Service San Angelo TX
725 PM CDT Fri May 28 2021

TXC267-290100-
/O.CON.KSJT.SV.W.0138.000000T0000Z-210529T0100Z/
Kimble TX-
725 PM CDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR SOUTHEASTERN KIMBLE COUNTY...

At 722 PM CDT, a severe thunderstorm was located 8 miles southeast 
of Segovia, moving east at 20 mph. At 711 PM CDT, a wind gust of 69 
mph was reported at the Segovia Mesonet. 

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Segovia, Us-83 Near The Kerr-
Kimble County Line, The Intersection Of I-10 And Us 290 and I-
10 Near The Kimble-Kerr County Line.

This includes Interstate 10 between Mile Markers 464 and 477.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 9974 3051 9965 3050 9930 3029 9930
TIME...MOT...LOC 0022Z 291DEG 18KT 3036 9954 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 6:26 PM CDT, 40 minutes earlier.

Area forecast discussion, May 28, 6:26 PM CDT, 40 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
626 PM CDT Fri May 28 2021

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 228 PM CDT Fri May 28 2021

...Severe thunderstorms expected late this afternoon and evening...

Early this afternoon, a weak cold front was situated from Sterling
county, southeast through central Coke county, and then east across
northern Brown county. The front is sagging slowly south but will
likely stall over the Concho Valley and Heartland counties this
afternoon. As of 2 PM, several outflow boundaries are also present
south of Interstate 20, with the most prominent boundary working
south across northern Tom Green, Concho, McCullough and San Saba
counties. Scattered thunderstorms are expected to develop along
the front and outflow boundaries from late afternoon through the
early evening hours. The airmass along and south of the front is
very unstable, with MLCAPE's around 3500 J/Kg and mid level lapse
rates 8-8.5 C/km. Given negligible convective inhibition, should
see storms develop after 4 PM as convective temperature is
breached and a disturbance aloft approaches from the west. Deep
layer shear will be more than adequate for supercells, with the
potential for very large hail in excess of 2.0 inches in diameter.
The hail threat should gradually wane later this evening, with
damaging winds becoming more of a concern as storms become outflow
dominant, and track southeastward towards the Texas Hill country
overnight.

While the greatest threat is large hail and damaging winds, cannot
rule out a couple of tornadoes, give the numerous boundaries present,
along with relatively low LCL heights and very strong instability.
Heavy rainfall will also be possible with any of the storms that
develop, with the potential for localized flooding.

Saturday will be cooler, with some lingering showers over eastern
sections during the morning hours. Lows tonight will be in the 60s,
with highs Saturday ranging from the upper 70s north, to the lower
80s south.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 145 PM CDT Fri May 28 2021

By Saturday night, a weak 500mb ridge will try to build into
west Texas, which should allow for a brief reprieve from the rain.
However, a new trough will dig in over the Desert Southwest on
Sunday, causing the upper levels to transition back to a westerly
to southwesterly flow pattern. This, along with moist
southeasterly surface flow will reintroduce high chances for rain
and thunderstorms late Sunday through Monday. In addition to the
usual damaging wind and hail threat, several inches of rain could be
possible with this activity. Without sufficient drainage between
multiple rounds of convection, this could lead to flooding
concerns. For the middle of next week, a trough starts to dig
southward out of Canada, pitting the trough axis over the central
Plains. This should further enhance the dynamics, allowing for
even more rounds of rain and thunderstorms for Tuesday through
Thursday. Otherwise, high temperatures this weekend through the
middle of next week look to be a few degrees cooler than normal,
while nights will be very mild and humid.

&&

.AVIATION...
(00Z TAFS)
Issued at 626 PM CDT Fri May 28 2021

Heavy rainfall and small hail and strong winds up to 45 KTS will
affect KJCT through 2Z. Another complex of storms may affect the
terminals, 6Z to 12Z overnight. Otherwise MVFR ceilings return
this evening, rising to VFR early afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  77  66  79 /  60  20  10  40
San Angelo 	 64  82  67  83 /  70  20   5  30
Junction 	 64  82  67  83 /  70  20   5  20
Brownwood 	 63  78  66  80 /  60  30   5  20
Sweetwater 	 62  77  66  78 /  70  20  10  50
Ozona      	 64  85  68  82 /  60  10  10  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....SK
AVIATION...04
Hazardous weather outlook, May 28, 1:58 PM CDT, 5 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
158 PM CDT Fri May 28 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-291900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
158 PM CDT Fri May 28 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight
Severe thunderstorms are possible this afternoon and tonight
across all of West Central Texas. The main hazards will be
golf ball to tennis ball size hail, isolated tornadoes. damaging
winds and deadly lightning. In addition, heavy rain will be
possible, and this may lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Strong to severe thunderstorms are possible late Sunday afternoon
and Sunday night across West Central Texas. The main hazards will
be damaging winds, large hail, and dangerous lightning.

An unsettled weather pattern is expected to continue through
next Wednesday. This could bring additional chances for
thunderstorms, and a possibility for strong to severe storms along
with heavy rainfall to the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about observed weather to the NWS while following all
local, state and CDC guidelines.

In the hours before

Local storm report, May 28, 6:01 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
601 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             SHERWOOD                31.28N 100.80W
05/28/2021  E1.00 INCH       IRION              TX   LAW ENFORCEMENT

&&
Local storm report, May 28, 6:02 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
602 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             SHERWOOD                31.29N 100.80W
05/28/2021  E1.00 INCH       IRION              TX   TRAINED SPOTTER

&&
Local storm report, May 28, 6:03 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             2 N SHERWOOD            31.31N 100.80W
05/28/2021  E1.75 INCH       IRION              TX   TRAINED SPOTTER

            OBSERVED GOLF BALL SIZE HAIL. NO DAMAGE OR
            INJURIES.

&&
Local storm report, May 28, 6:06 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
606 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             3 NNE SHERWOOD          31.32N 100.78W
05/28/2021  E1.25 INCH       IRION              TX   NWS EMPLOYEE

&&
Local storm report, May 28, 6:37 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
637 PM CDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             6 S CLEO                30.52N 99.86W
05/28/2021  E1.00 INCH       KIMBLE             TX   LAW ENFORCEMENT

&&

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 7:15 PM CDTSpecial Weather StatementSJTCrockett45 min
May 28, 9:46 PM CDTSpecial Weather StatementSJTCrockett29 min
May 28, 11:05 PM CDTSpecial Weather StatementSJTSutton25 min
May 29, 12:26 AM CDTSevere Thunderstorm WarningSJTCoke, Irion, Sterling, Tom Green49 min
May 29, 12:41 AM CDTSpecial Weather StatementSJTCrockett49 min
May 29, 1:09 AM CDTSevere Thunderstorm WarningSJTCrockett66 min
May 29, 1:15 AM CDTSevere Thunderstorm WarningSJTCoke, Nolan, Runnels, Sterling, Tom Green60 min
May 29, 1:42 AM CDTSpecial Weather StatementSJTIrion48 min
May 29, 1:55 AM CDTSpecial Weather StatementSJTCrockett50 min
May 29, 1:56 AM CDTSpecial Weather StatementSJTCrockett49 min
May 29, 2:00 AM CDTSpecial Weather StatementSJTTom Green30 min
May 29, 2:18 AM CDTSevere Thunderstorm WarningSJTCrockett, Kimble, Schleicher, Sutton42 min
May 29, 2:46 AM CDTSpecial Weather StatementSJTConcho44 min
May 29, 2:58 AM CDTSevere Thunderstorm WarningSJTCrockett, Kimble, Schleicher, Sutton62 min
May 29, 3:07 AM CDTAreal Flood AdvisorySJTSutton113 min
May 29, 3:58 AM CDTSpecial Weather StatementSJTKimble47 min
May 29, 4:22 AM CDTAreal Flood AdvisorySJTKimble113 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.